Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 29, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 16, 2022, 3:57 PM EDT for Cayuga County, Oswego County, Wayne County, New York. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2022, 3:57 PM EDT (19:57 UTC)
- Expired
- Jun 16, 2022, 4:15 PM EDT
- In force
- 18 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Oswego County, NY, Wayne County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:08 PM EDT | TSTM WND DMG | Conquest, NY | TREES AND WIRES DOWN IN CONQUEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:43 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted.
771
WUUS51 KBUF 161957
SVRBUF
NYC011-075-117-162015-
/O.NEW.KBUF.SV.W.0029.220616T1957Z-220616T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
357 PM EDT Thu Jun 16 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Wayne County in western New York...
Cayuga County in central New York...
Southwestern Oswego County in central New York...
* Until 415 PM EDT.
* At 357 PM EDT, a severe thunderstorm was located near Cato, or 11
miles south of Fair Haven Beach State Park, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees and power lines.
* Locations impacted include...
Weedsport, Cato, Phoenix, Conquest, Savannah, Port Byron, Meridian,
Sand Ridge and South Butler.
This includes Interstate 90 near exit 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT for central and
western New York.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4320 7621 4324 7627 4322 7626 4320 7627
4323 7631 4322 7638 4320 7648 4315 7647
4314 7649 4311 7647 4310 7650 4303 7650
4302 7678 4312 7682 4327 7621 4324 7621
4322 7619
TIME...MOT...LOC 1957Z 250DEG 22KT 4318 7666
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:52 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 16, 2:52 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
252 PM EDT Thu Jun 16 2022
.SYNOPSIS...
A warm and humid airmass remains across western and north
central NY today. Heat indices in the mid to upper 90s are
likely across much of the area. Strong to severe thunderstorms
will develop ahead of a cold front and move across the area this
afternoon into early evening. Much cooler conditions will return
for the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
...TORNADO WATCH IN EFFECT THROUGH 11 PM THIS EVENING...
The entirety of our forecast area has now entered the warm
sector as a warm front has largely cleared the North Country and
a trailing cold front is currently trudging through southwestern
Ontario as of 1 PM. Sultry conditions reside within the warm
sector with widespread mid 70s (yes, you read that
correctly...mid 70s!) for dewpoints with surface temperatures
largely in the mid 80s to lower 90s across the area. This is
already resulting in heat index values of 90 to over 100 degrees
in a few spots.
The 12z KBUF sounding already had about 2000 J/kg of MUCAPE and
regional mesoanalysis indicates roughly 50 kts of bulk shear in
the air mass ahead of the front. Further, PWATs were over an
inch and a half as of 12z, and model projections indicate they
should surpass 2 inches this afternoon. Additionally, visible
satellite imagery shows well developed lake breeze cumulus has
developed to the east of Lake Erie and confluently-enhanced
cumulus is developing through the Finger Lakes, where
southeasterly flow laden with Atlantic moisture is meeting the
sultry air mass encroaching from the west. A dual threat of
convective initiation exists in the immediate term in these
areas. Further, water vapor imagery reveals a deep PV anomaly as
associated mid-level drying advancing eastward from southeastern
lower Michigan. This will both work to further destabilize the
mid-levels and enhance ascent ahead of it. With this in mind,
within the next couple of hours, it would seem convective
activity along the Lake Erie lake breeze should really take off.
Given the aforementioned parameters, and hodographs that should
be extending, sustained rotating updrafts are a threat over the
next several hours and into the evening. This yields a very
real risk of damaging wind, large hail, and even a tornado with
supercellular thunderstorm development. Eventually, the cold
front will move eastward across the area as well. This may will
bring an additional secondary threat of another round of
damaging wind gusts as it moves through. All in all, this is
setting up to be one of the more impressive convective days we
are likely to see in any given year in WNY.
Behind the cold front, gusty conditions will persist into
Friday. Flow will become increasingly northerly and mid-level
cold pooling combined with diurnal heating will lead to
scattered showers in the North Country and south of Lake Ontario
by Friday afternoon in a drastically changing boundary layer
environment.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Highly amplified flow pattern develops across the CONUS during this
period. Deep troughing will be found across the both the east and
west coasts with a large ridge found across the middle of the
U.S. This will allow an anomalously cold airmass to settle
across the lower Great Lakes and Northeast for this weekend with
well below normal temperatures on tap.
Secondary cold front will cross the area Friday night opening the
door for a much cooler airmass to spill into western and
northcentral NY. 850Ts around 10C Friday evening will drop to near
0C by Saturday morning. Although the bulk of the larger scale lift
and deeper moisture with the trough will be east of the lower Great
Lakes, cold front crossing the region combined with a cool moist
cyclonic flow on the western fringes of the main upper trough will
keep a chance for showers in the forecast for areas from the Finger
Lakes eastward, with the best chances across areas east of Lake
Ontario. Otherwise expect an uptick in lake effect cloud cover and
breezy conditions during the second half of the night.
Breezy conditions will continue into Saturday across the entire
region, with some scattered showers lingering east of Lake Ontario.
Things will dry out from west to east Saturday afternoon across the
North Country. Lake delta T's do support a lake response, however
with a plethora of dry air building in aloft do not expect any lake
induced shower activity. That said do expect a wealth of low level
lake effect cloudiness to stick around south of Lake Ontario through
Saturday morning, and into the afternoon east of Lake Ontario. It
will be a breezy day with well below normal highs mainly in the low
to mid 60s, with the higher terrain not likely to get out of the 50s.
High pressure and much drier air build in for Saturday night and
Sunday providing dry, but cool conditions for the second half of the
weekend. Highs will tick up a bit for Sunday, however will still be
well below normal for this time of year with highs mainly ranging
through the 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An elongated high pressure centered over the Eastern Great Lakes and
the Appalachians Monday morning will provide dry weather through
most of the day on Monday. There is still some model split on the
potential for showers the second half of Monday with an approaching
warm front and the timing of the front. So for now going with the
chance for showers Monday evening.
Increased ridging along with a passing warm front will cause day to
day warming through Wednesday. By Wednesday, temperatures will reach
into the mid 70s to mid 80s for most areas. A passing cold front
midweek, most likely Wednesday night will cool temperatures slightly
for Thursday.
Similar to the pattern that is currently occuring with the ridge, a
convectively enhanced shortwave/MCS is expected to drop southeast
along the warm front between Monday night and Tuesday night,
depending on the model. Placement for this feature will be reliant
as to where the warm front will be in place, and whether this
feature will be over the forecast area or not. If the warm front
moves through quickly earlier in the week, then it will be a warmer,
but drier long term period. But if the front is a bit slower, then
the warm-up will be slower, with the increased chance at the
convective shortwave tracking over the area. Thursday will start to
dry out behind the passing cold front, though some lingering showers
will be possible, especially early.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Cumulus has begun to develop across the area this afternoon with
KIAG and KBUF in the most stable of air to this point.
Thunderstorms will develop along the lake breezes within the
next couple of hours and track eastward with a real +RA/GR/wind
gust potential. A secondary line of showers and storms will
approach along the cold front later this evening. Timing for
these is still a bit uncertain, however IFR conditions will be
possible in heavier TS with VFR conditions otherwise. Behind the
front, as the air mass stabilizes, a lot of momentum off the
ground will yield overnight LLWS threats that will diminish as
wind gusts again become more common on Friday
Outlook...
Friday...Mainly VFR. A chance of showers east of Lake Ontario.
Saturday and Sunday...VFR.
Monday...Mainly VFR. A chance of showers.
Tuesday...Mainly VFR. A chance of showers.
&&
.MARINE...
A southwest wind will increase today and build waves into this
evening. A Small Craft Advisory is in effect for Lake Erie through
8PM tonight. There is the potential for strong thunderstorms with
gusty winds this afternoon into early evening.
Winds and waves lessen tonight but increase again Friday behind a
cold front across Lake Erie and Lake Ontario and small craft
advisories are likely into Saturday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 6 PM EDT this evening for NYZ001>005-
010>014-019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 6 PM EDT this evening for
LEZ020.
&&
SYNOPSIS...HSK/TMA
NEAR TERM...Fries
SHORT TERM...JM
LONG TERM...SW
AVIATION...Fries
MARINE...Fries/HSKHazardous weather outlook, Jun 16, 2:47 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 247 PM EDT Thu Jun 16 2022 NYZ001>005-010>014-019-085-171900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 247 PM EDT Thu Jun 16 2022 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-020-021-171900- Oswego-Jefferson-Lewis-Cattaraugus-Allegany- 247 PM EDT Thu Jun 16 2022 ...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 247 PM EDT Thu Jun 16 2022 ...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 16, 3:37 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
337 PM EDT Thu Jun 16 2022
NYZ010-085-162030-
Southern Erie NY-Northern Erie NY-
337 PM EDT Thu Jun 16 2022
...Well established lake breeze to protect the Buffalo area through
at least 5 PM...
A relatively strong southwest lake breeze of 15 to 30 mph will help
to shield Buffalo and its immediate suburbs from thunderstorm
activity through at least 5 PM.
Meanwhile...strong to potentially severe thunderstorms will be found
across Niagara and orleans counties, as well as across parts of the
Southern Tier.
A tornado watch remains in effect for all of western New York
through 11 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For areas north and south of Buffalo, be alert for rapidly changing
weather conditions and be prepared to act if severe thunderstorm or
tornado warnings are issued.
&&
LAT...LON 4264 7916 4267 7912 4273 7908 4276 7898
4280 7892 4284 7893 4291 7890 4295 7892
4300 7849 4275 7850 4260 7918
TIME...MOT...LOC 1933Z 240DEG 49KT 4292 7856
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:15 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Wyoming | 60 min |
| Jun 15, 8:52 PM EDT | Special Weather Statement | BUF | Livingston, Ontario | 53 min |
| Jun 15, 9:07 PM EDT | Severe Thunderstorm Warning | BUF | Livingston | 53 min |
| Jun 15, 11:38 PM EDT | Special Weather Statement | BUF | Genesee, Livingston, Wyoming | 67 min |
| Jun 16, 12:18 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Wyoming | 57 min |
| Jun 16, 12:41 AM EDT | Special Weather Statement | BUF | Monroe | 34 min |
| Jun 16, 1:03 AM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 16, 1:12 AM EDT | Special Weather Statement | BUF | Ontario, Wayne | 78 min |
| Jun 16, 2:19 AM EDT | Special Weather Statement | BUF | Oswego | 41 min |
| Jun 16, 4:18 AM EDT | Heat Advisory | BUF | Cayuga, Chautauqua, Erie, Genesee, Livingston, Monroe and 5 more | 14 hr |
| Jun 16, 4:22 AM EDT | Small Craft Advisory | BUF | 16 hr | |
| Jun 16, 5:35 AM EDT | Special Marine Warning | BUF | 85 min | |
| Jun 16, 5:40 AM EDT | Special Weather Statement | BUF | Jefferson | 65 min |
| Jun 16, 2:17 PM EDT | Special Marine Warning | BUF | 58 min | |
| Jun 16, 2:35 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 55 min |
| Jun 16, 3:08 PM EDT | Special Marine Warning | BUF | 37 min | |
| Jun 16, 3:16 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 59 min |
| Jun 16, 3:20 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 55 min |
| Jun 16, 3:25 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jun 16, 3:36 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Livingston, Wyoming | 54 min |
| Jun 16, 3:37 PM EDT | Special Weather Statement | BUF | Erie | 53 min |
| Jun 16, 4:07 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe, Orleans, Wayne | 35 min |
| Jun 16, 4:10 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Monroe, Ontario, Wayne, Wyoming | 65 min |
| Jun 16, 4:14 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Oswego | 61 min |
| Jun 16, 4:20 PM EDT | Special Marine Warning | BUF | 40 min | |
| Jun 16, 4:20 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 40 min |
| Jun 16, 4:21 PM EDT | Special Marine Warning | BUF | 32 min | |
| Jun 16, 4:24 PM EDT | Special Marine Warning | BUF | 49 min | |
| Jun 16, 4:40 PM EDT | Special Weather Statement | BUF | Lewis | 65 min |
| Jun 16, 4:50 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 55 min |
| Jun 16, 5:04 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Monroe, Ontario, Oswego, Wayne | 56 min |
| Jun 16, 5:45 PM EDT | Special Weather Statement | BUF | Lewis | 30 min |
| Jun 16, 5:57 PM EDT | Special Marine Warning | BUF | 44 min | |
| Jun 16, 5:58 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Jefferson, Lewis, Oswego, Wayne | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.